Hail, Cheyenne
- When
- May 13, 4:42 PM MST
- Where
- Cheyenne County, 6.93 mi N of Potter
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.320, -103.310
A thunderstorm developed over the southern Nebraska Panhandle producing nickel size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm developed over the southern Nebraska Panhandle producing nickel size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 13, 4:28 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 528 PM MDT Wed May 13 2020 .UPDATE... Issued at 516 PM MDT Wed May 13 2020 Looking at upwards of 90% relative humidity across the north- western Panhandle and east-central Wyoming tonight. Paired with light winds, looking for patchy fog, possibly dense, to develop after midnight and linger through the early morning hours. Have therefore expanded fog in the forecast. Also, about an hour ago, issued a Special Weather Statement for strong, though sub-severe, storms this evening that could cause pea to nickle-size hail and gusts to 50 mph across far east Wyoming and the west Nebraska Panhandle. At this moment, the strongest storm is situated over the southern Panhandle, about to move into Cheyenne County. With the cloud coverage as it is, would think that this may be there end of the threat, but am seeing a dry slot develop in coverage just east of the Laramie Range which could create an opportunity for storm development through 7 PM. Will be on the lookout for these storms. && .SHORT TERM...(Late this afternoon through Thursday) Issued at 305 PM MDT Wed May 13 2020 Early afternoon WV/IR imagery depicted a southwest flow aloft with a short wave trough moving into central and eastern WY. A weak surface trough extended northeast from a low center north of Douglas WY, with a front trailing southwest into central UT and another front southeast into eastern CO. Scattered showers and isolated tstorms were developing over portions of southeast WY and extreme northwest NE. Latest mesoanalysis east of I-25 revealed 0-6km bulk shear around 40 kt with a ribbon of 500-1000 j/kg MUCAPE over most of the NE Panhandle. Storms that form or move into this area may become strong and produce hail up to 1/2 inch and wind gusts to 45 mph. There is a Marginal risk for a few strong to severe tstorms late this afternoon and early this evening. Convection will wane later this evening, with patchy late night and early morning fog possible over portions of east central WY and the northern NE Panhandle. Another short wave trough will approach the region late Thursday with scattered afternoon convection developing. Despite decent low level shear, instability will not be ideal for organized convection with MUCAPES upwards of 400 j/kg. .LONG TERM...(Thursday Night - Wednesday) Issued at 325 AM MDT Wed May 13 2020 A stronger short wave dives across Montana/Idaho into northwestern Wyoming on Thursday night & Friday. Substantial moisture return is anticipated with east-southeast low-level upslope. Rain or drizzle may develop by early Friday AM, with some potential for convection in the afternoon if clouds clear with the GFS showing CAPES around 1000 J/kg. Saturday will be a few degrees cooler with a weak fropa associated with this system. A very warm pattern is still expected from Sunday through Tuesday with high-amplitude ridging in advance of the next major trough. Highs will be in the 80s and perhaps low 90s along/east of I-25 on Mon/Tue. Severe thunderstorm threat will increase significantly early next week as strong southwesterly mid and upper-level flow returns. Dew points should climb into the 50s and even low 60s with moist southerly flow in response to good lee cyclogenesis/troughing. && .AVIATION...(For the 18Z TAFS through 18Z Thursday morning) Issued at 1139 AM MDT Wed May 13 2020 VFR. Wind gusts 25-30 kts can be expected for SE WY terminals with scattered showers and isolated thunderstorms developing this afternoon. NE Panhandle terminals could see vicinity thunderstorms between 20z and 02z, however coverage still appears to be isolated. && .FIRE WEATHER... Issued at 230 PM MDT Wed May 13 2020 Fire weather concerns will be low through Saturday with non-critical humidities and winds, as well as chances for wetting rains. Warmer, breezy and drier conditions will elevate the fire danger over much of southeast Wyoming Sunday through Tuesday. && .HYDROLOGY... Issued 305 PM MDT Wed May 13 2020 High temperatures in the mid 50s to mid 60s and low temperatures around 40 early next week will promote snowmelt below 9000 feet. Fortunately, rain on snowmelt is not expected. Nonetheless, runoff will result in gradual rises on the Little Snake and Laramie Basins. .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...MAJ LONG TERM...MAJ AVIATION...REC FIRE WEATHER...MAJ HYDROLOGY...MAJ
Hazardous Weather Outlook National Weather Service Cheyenne WY 949 AM MDT Wed May 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>119-141600- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 949 AM MDT Wed May 13 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected this afternoon and early evening. Severe weather is unlikely. However, a couple of stronger storms capable of small hail and gusty winds cannot be ruled out. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY An active weather pattern will bring daily chances for showers and thunderstorms to much of the area through Saturday. Severe weather is unlikely. .Spotter information statement... Spotter activation will not be required.
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT Wed May 13 2020 NEZ002-003-019>021-054-055-095-096-WYZ102-108-118-119-140300- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux-Niobrara County- Goshen County-Central Laramie County-East Laramie County- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Lusk, Redbird, Torrington, Cheyenne, and Pine Bluffs 408 PM MDT Wed May 13 2020 ...Elevated wind gusts of 45 to 50 mph and small hail this evening... Showers and sub-severe thunderstorms are expected this afternoon and evening with the threat tapering off by 9 PM MDT. These storms are be capable of producing small hail, pea to nickle- size, and gusts to 50 mph. What: 45 to 50 mph wind gusts and small hail When: Now through 9 PM MDT Where: Along far eastern Wyoming and the western Nebraska Panhandle.
Special Weather Statement
National Weather Service Cheyenne WY
541 PM MDT Wed May 13 2020
NEZ055-140015-
Cheyenne-
541 PM MDT Wed May 13 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CHEYENNE COUNTY...
At 540 PM MDT, a strong thunderstorm was located 9 miles northeast of
Potter, or 18 miles northwest of Sidney, moving east at 40 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Sidney, Gurley, Brownson, Sidney Airport and Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 43 and
62.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4131 10337 4143 10329 4137 10269 4100 10300
4100 10302
TIME...MOT...LOC 2340Z 279DEG 35KT 4133 10321
BraunThe Cheyenne radar (KCYS), 126 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883891.